AuthorsDonahue, James G.
Andrade, Susan E.
Cain, E. M.
Defor, T. A.
Goodman, Michael J.
Gurwitz, Jerry H.
UMass Chan AffiliationsMeyers Primary Care Institute
Document TypeJournal Article
MetadataShow full item record
AbstractLamotrigine is an important new addition to the drugs used to treat people with seizure disorders, but disconcerting are reports of a higher than expected incidence of severe skin reaction among children. Using automated data from three HMOs, we conducted a retrospective investigation of children (<15 >years) exposed to lamotrigine from 1 January 1995 to 30 June 1997. The outcome of interest was hospitalization for a severe skin reaction (e.g. erythema multiforme). Lamotrigine was dispensed to 124 children (56% female, mean age 8.7 years); the mean number of dispensings per person was 10. Of those exposed, 59 (47%) were hospitalized at least once during the study period, mainly for convulsions and epilepsy. There were no hospitalizations for or with a diagnosis of severe skin reactions. Our investigation revealed no evidence to support a causal relationship between lamotrigine and severe skin reactions. However, because our sample size was small we had power to detect only a very strong association between lamotrigine and severe skin disease. Taken alone, our study does not establish the risks of lamotrigine. These results should be viewed as a contribution to the totality of evidence that will be used to assess the safety of lamotrigine.
SourcePharmacoepidemiol Drug Saf. 1998 Nov;7(6):415-7. DOI: 10.1002/(SICI)1099-1557(199811/12)7:6<415::AID-PDS383>3.0.CO;2-Z
Permanent Link to this Itemhttp://hdl.handle.net/20.500.14038/36866
Related ResourcesLink to Article in PubMed